New Mexico, 2010

Wildfire and High Wind in New Mexico, December 15, 2010

December 15, 2010 · NWS ABQ · 5 events in 5 counties and zones

Winds gusting as high as 74 mph plagued the Sangre de Cristo, Sandia and Manzano Mountains as well as their adjacent eastern highlands during the late morning hours on the 15th. Gusts near or just above 60 mph tore solar panels off the roof of a house southwest of Las Vegas.

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
$5,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Winds gusting as high as 74 mph plagued the Sangre de Cristo, Sandia and Manzano Mountains as well as their adjacent eastern highlands during the late morning hours on the 15th. Gusts near or just above 60 mph tore solar panels off the roof of a house southwest of Las Vegas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 15, 3:36 AM MST, 7 hours 12 minutes earlier.

Area forecast discussion, Dec 15, 3:36 AM MST, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
336 AM MST WED DEC 15 2010

.DISCUSSION...
CURRENTLY...INTENSIFYING ZONAL FLOW ACROSS NEW MEXICO AS SURFACE
LOW DEEPENS OVER EASTERN COLORADO AND THE EASTERN BORDER OF NEW
MEXICO. WEST WINDS GUSTING INTO THE 40S MPH ALREADY OVER THE
EASTERN SLOPES OF THE CENTRAL MOUNTAIN CHAIN...WITH A WINDY DAY ON
TAP TODAY. CLOUD COVER MOVING EASTWARD INTO NEW MEXICO WILL WORK
SOUTHWARD THROUGH THE MORNING...ALL IN ADVANCE OF APPROACHING
PACIFIC SHORTWAVE.

MODELS...IN REASONABLE AGREEMENT THROUGH CHRISTMAS EVE...AS
AGGRESSIVE PACIFIC SHORTWAVE MOVES ACROSS SOUTHERN CALIFORNIA
THROUGH THURSDAY AND ROCKETS THROUGH NEW MEXICO ON FRIDAY.
CIRCULATION ABOUT LARGE NORTH PACIFIC SYSTEM COILING UP OFF THE
CANADIAN WEST COAST WILL FUNNEL BREEZY NORTHWEST FLOW ALOFT ACROSS
NEW MEXICO HEADING INTO THE WEEKEND...WITH WIND DIRECTIONS BACKING
TO ZONAL BY EARLY MONDAY MORNING. SHORTWAVE SPUN OFF OF NORTH
PACIFIC SYSTEM WILL AMPLIFY OFF THE CENTRAL CALIFORNIA COAST...AND
SUPPORT DOWNSTREAM NORTHWARD RIDGE AMPLIFICATION OVER NEW MEXICO
THROUGH MIDWEEK. RIDGE STARTS COLLAPSE AND EASTWARD SHEAR ON
CHRISTMAS EVE DAY.

NEAR TERM...TODAY THROUGH SATURDAY...WIND BEFORE THE STORM THE
STORY TODAY...WITH WIND SPEEDS REACHING HAZARDOUS LEVELS ALONG AND
EAST OF THE CENTRAL MOUNTAIN CHAIN...AND OVER THE EASTERN SLOPES
OF THE SANGRE DE CRISTO RANGE. AS THE FOCUS OF STRONGEST WINDS
MOVES EAST THROUGH THE DAY IN A PROGRESSIVE SYNOPTIC PATTERN
COMBINED WITH COLD FRONT SINKING SOUTHWARD OVER THE STATE DURING
THE DAY...GUSTY WINDS WILL SHIFT ALONG AND SOUTH OF THE INTERSTATE
40 CORRIDOR. COOLER AIR SAGGING SOUTHWARD WILL KNOCK MAXIMUM
TEMPERATURES BACK A FEW DEGREES NORTH OF INTERSTATE 40...BUT
TEMPERATURES WILL REACH NEAR RECORD LEVELS GENERALLY SOUTH OF
INTERSTATE 40 AND FROM THE RIO GRANDE VALLEY EASTWARD. WITH
APPROACH OF THE PACIFIC SYSTEM...SHORTWAVES IN BREEZY ZONAL FLOW
WILL PUSH SHOWERS INTO THE FOUR CORNERS TODAY...WITH SNOW LEVELS
STAYING ABOVE 7500 FEET AND LIMITING SNOW ACCUMULATIONS.

FOR TONIGHT...SHOWER COVERAGE EXPANDING RAPIDLY TO THE SOUTH AND
EAST...WITH AREAS MAINLY NORTH AND WEST OF INTERSTATE 25 RECEIVING
OVERNIGHT PRECIPITATION. SNOW LEVELS WILL DROP SLOWLY AS DRY AIR
NEAR THE SURFACE MOISTENS UP THROUGH THE OVERNIGHT. SNOW
ACCUMULATIONS STARTING TO PILE UP OVER THE NORTHERN MOUNTAIN AND
JEMEZ SUMMITS OVERNIGHT...WITH HEAVIEST ACCUMULATIONS NEAR THE
COLORADO BORDER...AND SOMEWHAT LESSER AMOUNTS OVERNIGHT OVER THE
SANGRE DE CRISTO MOUNTAINS AND ADJACENT NORTHEAST HIGHLANDS. WATCH
COVERAGE LOOKS GOOD FOR NOW. WILL GIVE DAY SHIFT COLLEAGUES A
CHANCE TO FINE TUNE WITH THE LATEST GUIDANCE GIVEN THE CURRENT
VERY DRY AIR MASS AND WARM TEMPERATURES IN PLACE WHICH MAY SIGNAL
A LATE START TO SNOW ACCUMULATIONS FOR LOWER SLOPES AND HIGHER
VALLEYS. SECOND COLD PUSH WESTWARD OUT OF THE CENTRAL PLAINS WILL
WORK INTO EASTERN NEW MEXICO LATE TONIGHT...AND WIND SHIFT TO
EASTERLY AND UPSLOPE COMBINED WITH MUCH COOLER TEMPERATURES WILL
HELP DRAG SOUTHERN MARGIN OF SNOW COVERAGE SOUTHWARD AND EASTWARD
TOWARD INTERSTATE 40 BY EARLY THURSDAY MORNING AS SNOW LEVELS DROP
TO THE SURFACE. WILL UPDATE SPECIAL WEATHER STATEMENT FOR AREAS
OUT OF THE WATCH TO FLAG POSSIBLE WATCH EXPANSION EAST AND SOUTH
AS SNOW CONTINUES INTO THURSDAY THROUGH THURSDAY NIGHT.

FOR THURSDAY...SHORTWAVE AXIS LYING FROM SALT LAKE CITY TO
SOUTHERN ARIZONA THURSDAY MORNING WILL LIE FROM RATON TO THE
BOOT HEEL BY THURSDAY EVENING. FOUR CORNERS SURFACE LOW WILL SHIFT
TO SOUTHERN NEW MEXICO THROUGH THE DAY AS CENTRAL PLAINS COLD AIR
POUNDS WESTWARD AGAINST THE CENTRAL MOUNTAIN CHAIN. DAYTIME HIGHS
WILL EXPERIENCE A 30 PLUS DEGREE DROP THURSDAY COMPARED TO
WEDNESDAY...WITH DOUBLE DIGIT BELOW NORMAL TEMPERATURES OVER THE
EASTERN END OF THE STATE...AND NORMAL OR A FEW DEGREES BELOW FOR
CENTRAL AND WEST. SHOWER COVERAGE WILL EXPAND TO THE EAST CENTRAL
AND NORTHEAST PLAINS...WITH HEAVIEST ACCUMULATIONS OVER THE EAST
SLOPES OF THE SANGRE DE CRISTO MOUNTAINS...AND ACCUMULATIONS OVER
THE SANDIA AND MANZANO EAST SLOPES AND MAINLY NORTH OF INTERSTATE
40. SUMMITS AND HIGHER SLOPES WILL ALSO PICK UP SNOW OVER THE
CONTINENTAL DIVIDE. MUCH COLDER OVERNIGHT TEMPERATURES WILL FOLLOW
A MUCH COOLER DAY...AND OVERNIGHT SNOW COVERAGE WILL SHIFT SOUTH
OF INTERSTATE 40 FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD...WITH
HEAVIER ACCUMULATIONS OVER THE SACRAMENTOS AND ALONG THE HIGHWAY
70 CORRIDOR.

FOR FRIDAY...SHORTWAVE AXIS MOVING INTO TEXAS EARLY FRIDAY MORNING
WILL VEER FLOW ALOFT TO NORTHWEST...AND BEGIN WEST TO EAST
TAPERING OF SHOWER COVERAGE...WITH LAST SHOWERS STRAGGLING ALONG
THE INTERSTATE 40 CORRIDOR AND ADJACENT EASTERN PLAINS. NORTHWEST
FLOW WILL KEEP SHOWERS GOING IN SPOTS OVER THE NORTHERN MOUNTAINS
AND CONTINENTAL DIVIDE IN MUCH COOLER AIR...WITH SHOWERS IN THE
LOWER VALLEY. FRIDAY TEMPERATURES WILL LEVEL OUT JUST IN TIME FOR
THE WEEKEND.

FOR SATURDAY...NORTHWEST FLOW CONTINUING OVER NEW MEXICO AS
SURFACE LOW DEEPENS OVER THE NORTHEAST AND EASTERN END OF THE
STATE. QUICK HITTER DISTURBANCES WILL KEEP ISOLATED SHOWER
COVERAGE IN THE FORECAST FOR NORTHWEST QUADRANT OF THE STATE ON
SATURDAY. WARMING TEMPERATURES IN WEAK WARM ADVECTION WILL PUSH
ALL BUT THE NORTHEAST AND EAST BACK ABOVE NORMAL...WITH THE COOLER
NORTHEAST AND EAST RUNNING A FEW DEGREES BELOW NORMAL.

OUTLOOK...SUNDAY THROUGH TUESDAY...BREEZY AFTERNOON WINDS EACH DAY
ON EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND ALONG INTERSTATE
40 CORRIDOR WITH PERSISTENT SURFACE LOW WEAKENING GRADUALLY OVER
THE EASTERN SIDE OF THE STATE...AND RIDGE ALOFT GRADUALLY WORKING
IN FROM THE SOUTH AND WEST. QUICK HITTER DISTURBANCES IN SPEEDY
FLOW WILL CONTINUE TO TOUCH OFF SPOTTY SHOWER COVERAGE OVER THE
NORTHWEST CORNER OF THE STATE ALL THREE DAYS. WARMING UPTICK ON
SUNDAY WILL LEVEL OFF MONDAY AND TUESDAY...WITH TEMPERATURES BACK
INTO DOUBLE DIGITS ABOVE NORMAL FOR LATE DECEMBER.

SHY

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE REGION THROUGH AT LEAST 01Z
THIS EVE...AFTER WHICH TIME A COUPLE OF UPPER LEVEL SHORT WAVE
DISTURBANCES WILL APPROACH THEN HEAD OVER NM. THIS WILL RAPIDLY
LOWER CIGS TO MVFR LEVELS ACROSS PORTIONS OF NW THIRD OF NM TONIGHT.
TAF SITES MOST AFFECTED INITIALLY WILL BE KFMN AND KGUP. THIS WILL
EXPAND THU INTO THU NIGHT TO COVER MUCH OF N AND CENTRAL NM. MT
OBSCURATIONS DUE TO CIGS AND PCPN WILL BECOME FAIRLY TYPICAL AS WELL
LATER TONIGHT INTO THU. A FEW POCKETS OF IFR CIGS AND VSBY WILL
DEVELOP AS WELL TOWARD THU MORNING AND INTO THE DAY THU. MORE
WIDESPREAD IFR WILL DVLP LATE TONIGHT INTO THU ACROSS MOST OF NE AND
E CENTRAL NM BEHIND AN ADVANCING BACK DOOR COLD FRONT. PCPN AS RAIN
OR SNOW RAIN MIX WILL DEVELOP TOWARD MIDDAY AND ESPECIALLY IN THE
AFTN AND EVE PERIOD ACROSS NW QUARTER...BECOMING MOSTLY SNOW LATER
TONIGHT. WINDS ALOFT WILL CONTINUE TO STRENGTHEN AS THE DAY
PROGRESSES...LEADING TO GUSTY SFC WINDS ACROSS THE WRN AND CENTRAL
HIGH TERRAIN AND LEE OF THE CENTRAL MTS. VERY STRONG WINDS LIKELY TO
OCCUR ALONG AND A LITTLE WAYS EAST FROM THE CENTRAL MT CHAIN. THEY
WILL TAPER DOWN A LITTLE INTO THE NE AND SE PLAINS. SFC WIND SPEEDS
WILL REACH AS HIGH AS 30 TO 45 KTS IN AND NEAR TORRANCE COUNTY WITH
GUSTS REACHING BETWEEN 50 AND 60 KTS THIS MORNING INTO THE AFTN
BEFORE DIMINISHING STEADILY THROUGH THE EVE. BACK DOOR COLD FRONT
WILL SHIFT SFC WINDS

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. 43

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FROM LATE MORNING WELL
INTO THE AFTN FOR MOST OF THE E HALF OF NM INCLUDING E SLOPES OF
CENTRAL MT CHAIN. THE MOST CRITICAL CONDITIONS SEEM MOST LIKELY AND
LAST THE LONGEST FROM THE NE HIGHLANDS AND THE INTERSTATE 40
CORRIDOR ON SOUTH AND THOSE AREAS WILL START EARLIER THIS MORNING
AND...INDEED HAVE ALREADY BEGUN IN PORTIONS OF TORRANCE COUNTY AND
ADJACENT LOCALES TO THE N AND S. THUS WILL UPGRADE FIRE WX WATCH
AREAS ALREADY ISSUED INTO RED FLAG WARNINGS AND WILL START THEM AS
OF 5 AM MST MOST AREAS. THIS WILL BE A PARTICULARLY INTENSE CRITICAL
FIRE WEATHER EVEN ESPECIALLY TORRANCE COUNTY AND ADJACENT AREAS TO
THE S...E AND N. STARTING EARLY TO MID EVE WILL BE ENTERING A WETTER
AND MUCH LESS WINDY PERIOD WHICH WILL NOT ONLY BRING ALL N AND
CENTRAL NM OUT OF THE CRITICAL FIRE WEATHER PATTERN...BUT WILL ALSO
DRASTICALLY LOWER VENTILATION RATES.

CLOUDS INCREASING AND LOWERING TODAY ACROSS NW THIRD WITH A LITTLE
LIGHT RAIN AND HIGH TERRAIN SNOW MAINLY BY AFTN AND INCREASING
TONIGHT. SEVERAL INCHES OF SNOW GOOD POSSIBILITY ACROSS THE MOST
HIGHER TERRAIN AREAS TONIGHT AND THU...WITH A FEW INCHES POSSIBLE
DOWN TO THE 6000 OR 7000 FT LEVEL ACROSS THE W. BACK DOOR COLD FRONT
SWEEPING THROUGH NEARLY ALL OF E NM WILL LOWER SNOW LEVELS TO THE
SFC THERE THU TO THU NIGHT AND SIGNIFICANT ACCUMULATIONS ARE
POSSIBLE THERE AS WELL. GUSTY WINDS COULD RETURN TO THE INTERSTATE
40 CORRIDOR ON SUNDAY BUT MINIMUM RH VALUES SHOULD REMAIN ABOVE
CRITICAL THRESHOLDS.

43

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  52  35  43  24 /  10  50  50  20
DULCE...........................  47  28  38  15 /  20  60  60  30
CUBA............................  55  30  43  19 /   5  40  60  40
GALLUP..........................  55  32  43  21 /   5  40  60  30
EL MORRO........................  55  30  41  19 /   5  30  60  40
GRANTS..........................  60  33  46  25 /   5  20  50  40
QUEMADO.........................  62  33  45  28 /   5  20  60  40
GLENWOOD........................  67  38  54  34 /   0  10  60  40
CHAMA...........................  47  24  34  17 /  20  60  70  40
LOS ALAMOS......................  54  34  41  30 /   5  20  50  40
PECOS...........................  56  32  39  27 /   0  20  60  50
CERRO/QUESTA....................  51  25  35  20 /   5  30  60  50
RED RIVER.......................  45  23  28  14 /   5  30  60  50
ANGEL FIRE......................  48  24  29  16 /   0  20  60  50
TAOS............................  51  26  38  17 /   0  20  60  40
MORA............................  55  28  34  20 /   0  20  60  50
ESPANOLA........................  59  30  46  22 /   0  20  50  40
SANTA FE........................  56  34  42  28 /   5  20  60  50
SANTA FE AIRPORT................  58  36  46  28 /   5  20  50  40
ALBUQUERQUE FOOTHILLS...........  60  39  46  31 /   0  10  50  40
ALBUQUERQUE HEIGHTS.............  62  39  48  35 /   0  10  50  40
ALBUQUERQUE VALLEY..............  63  36  49  34 /   0  10  50  40
ALBUQUERQUE WEST MESA...........  62  36  48  30 /   0  10  50  40
LOS LUNAS.......................  66  34  50  29 /   0   5  50  40
RIO RANCHO......................  63  36  49  28 /   0  10  50  40
SOCORRO.........................  70  39  55  36 /   0   5  30  30
SANDIA PARK/CEDAR CREST.........  59  35  44  26 /   0  20  60  40
TIJERAS.........................  61  37  46  27 /   0  20  60  40
MORIARTY/ESTANCIA...............  62  37  46  22 /   0  10  50  40
CLINES CORNERS..................  58  37  40  25 /   0   5  60  50
GRAN QUIVIRA....................  64  39  48  30 /   0   0  50  50
CARRIZOZO.......................  65  36  53  35 /   0   0  30  40
RUIDOSO.........................  63  38  49  30 /   0   0  20  50
CAPULIN.........................  60  25  27  14 /   0  20  60  50
RATON...........................  62  27  31  20 /   0  40  60  50
SPRINGER........................  65  28  33  18 /   0  20  60  50
LAS VEGAS.......................  63  29  36  21 /   0  10  60  50
CLAYTON.........................  69  25  30  20 /   0  10  40  40
ROY.............................  65  28  30  18 /   0  10  50  50
CONCHAS.........................  75  34  39  26 /   0   5  30  40
SANTA ROSA......................  71  36  44  28 /   0   0  40  50
TUCUMCARI.......................  75  31  38  22 /   0   0  30  50
CLOVIS..........................  73  33  46  24 /   0   0  10  40
PORTALES........................  75  35  47  26 /   0   0  10  40
FORT SUMNER.....................  76  37  47  28 /   0   0  20  40
ROSWELL.........................  80  38  61  32 /   0   0  10  40
PICACHO.........................  75  39  59  35 /   0   0  20  40
ELK.............................  71  39  56  32 /   0   0  20  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM LATE TONIGHT THROUGH FRIDAY MORNING FOR THE
FOLLOWING ZONES...NMZ502>504-506-510>516-527.

RED FLAG WARNING UNTIL 6 PM MST THIS EVENING FOR THE FOLLOWING
ZONES...NMZ103-104-107-108.

WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES...NMZ513>515-521-522-526-529-533>537-539-540.

HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES...NMZ523.

&&

SHY/43
Hazardous weather outlook, Dec 15, 5:47 AM MST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
547 AM MST WED DEC 15 2010

NMZ501>540-161300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
547 AM MST WED DEC 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

EXPECT STRONG WINDS ACROSS THE SUMMITS AND EASTERN SLOPES OF THE
SANGRE DE CRISTO MOUNTAINS AND CENTRAL MOUNTAIN CHAIN...AND OVER
THE ADJACENT EASTERN PLAINS THROUGH THIS AFTERNOON. GUSTY WINDS
WILL EXPAND IN COVERAGE ALONG THE INTERSTATE 40 CORRIDOR THROUGH
LATE AFTERNOON.

STRONG WINDS AND LOW HUMIDITIES ACROSS THE NORTHEASTERN AND
EASTERN PLAINS...THE ADJACENT HIGHLANDS...AND THE CENTRAL MOUNTAIN
CHAIN WILL PRODUCE WIDESPREAD DANGEROUS FIRE WEATHER CONDITIONS
THROUGH THIS AFTERNOON.

SHOWERS DEVELOPING THIS AFTERNOON OVER THE NORTHERN AND WESTERN
MOUNTAINS WILL CHANGE OVER TO SNOW OVERNIGHT...WITH SOME
SIGNIFICANT SNOW ACCUMULATIONS POSSIBLE OVER SUMMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN WILL CHANGE OVER TO SNOW ACROSS MUCH OF NORTHERN NEW MEXICO
ON THURSDAY...WITH RAIN CHANGING TO SNOW OVER THE NORTHEASTERN AND
EASTERN PLAINS THURSDAY NIGHT. SIGNIFICANT ACCUMULATIONS ARE
POSSIBLE THROUGH FRIDAY MORNING OVER THE NORTHERN AND SANGRE DE
CRISTO MOUNTAINS...WITH ACCUMULATING SNOW SPREADING SOUTHWARD
ACROSS INTERSTATE 40 TO SOUTHERN PORTIONS OF THE EASTERN PLAINS.
SNOW WILL TAPER OFF DURING THE DAY ON FRIDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT MEASURED WIND SPEEDS...WIND
IMPACTS...AND SNOWFALL AMOUNTS THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ...BY CALLING
1.888.386.7637...OR VIA AMATEUR RADIO.

SHY

Event by event

4 high wind, 1 wildfire. Local standard time, as filed.

High Wind, Central Highlands

When
December 15, 10:48 AM MST to 11:02 AM MST
Where
Central Highlands forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

The Clines Corners ASOS recorded a peak wind gust of 59 mph.

High Wind, Northeast Highlands

When
December 15, 10:51 AM MST to 11:24 AM MST
Where
Northeast Highlands forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$4,000
Reported by
ASOS

The Las Vegas ASOS recorded a peak wind gust of 62 mph, though was gusting over 58 mph for over 30 minutes. These strong winds blew 2 solar panels off the roof of a house on Highway 84 between mile markers 100 and 101 southwest of Las Vegas. Meanwhile, a roof was blown off a vacant house near K-Bob's restaurant and also a tree was blown over on Columbia Avenue which blocked the street for a time. Power outages were abundant across the region.

High Wind, Sandia/Manzano Mountains

When
December 15, 11:10 AM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer

A cooperative observer measured a 60 mph wind gust 3 miles southeast of Manzano.

High Wind, Far Northeast Highlands

When
December 15, 11:16 AM MST
Where
Far Northeast Highlands forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Broadcast Media

A SchoolNet site recorded a 74 mph wind gust at the high school in Cimarron. Report relayed by KOB-TV.

Wildfire, Roosevelt County

When
December 15, 2:47 PM MST to 6:00 PM MST
Where
Roosevelt County forecast zone
Property damage
$15,000
Crop damage
$5,000
Reported by
Park/Forest Service

A grass fire started 14 miles southwest of Elida during the afternoon of the 15th. Strong winds flamed the fire as it scorched approximately 4500 acres of grass and wheat fields. One barn was destroyed. The cause of the fire is unknown.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264936, 264937, 264934, 264935, 266032.